On Weyl’s asymptotics and remainder term for the orthogonal and unitary groups

Morris, Charles and Taheri, Ali (2018) On Weyl’s asymptotics and remainder term for the orthogonal and unitary groups. Journal of Fourier Analysis and Applications, 24 (1). pp. 184-209. ISSN 1069-5869

[img] PDF - Published Version
Restricted to SRO admin only

Download (828kB)
[img] PDF - Accepted Version
Download (519kB)


We examine the asymptotics of the spectral counting function of a compact Riemannian manifold by Avakumovic (Math Z 65:327–344, [1]) and Hörmander (Acta Math 121:193–218, [15]) and show that for the scale of orthogonal and unitary groups SO(N), SU(N), U(N) and Spin(N) it is not sharp. While for negative sectional curvature improvements are possible and known, cf. e.g., Duistermaat and Guillemin (Invent Math 29:39–79, [7]), here, we give sharp and contrasting examples in the positive Ricci curvature case [non-negative for U(N)]. Furthermore here the improvements are sharp and quantitative relating to the dimension and rank of the group. We discuss the implications of these results on the closely related problem of closed geodesics and the length spectrum.

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Research Centres and Groups: Analysis and Partial Differential Equations Research Group
Subjects: Q Science > QA Mathematics
Depositing User: Billy Wichaidit
Date Deposited: 13 Jul 2017 15:42
Last Modified: 13 Sep 2018 09:22
URI: http://srodev.sussex.ac.uk/id/eprint/69245

View download statistics for this item

📧 Request an update